Mumsnet has not checked the qualifications, experience, or professional qualifications of anyone posting on Mumsnet Talk and cannot be held responsible for any advice given on the site. If you have any serious medical concerns we would urge you to consult your GP.

Withdrawl from Cetirizine

(10 Posts)
sorrymeagain Thu 12-Sep-13 12:20:46

My 6 year old son has been taking Cetirizine for th last 4 months for hayfever. He has stopped taking about a week ago but it has coincided with him sleeping fitfully, headaches, tummy ache and feeling sick. I went on google (yes I know I shouldn't) but there seems to be a growing number of people who have symptoms when they stop taking Cetirizine. Anyone had any similar problems?

chloesmumtoo Thu 12-Sep-13 17:28:51

I don't really know but thanks for posting that. My dd has citirizine and yes is also on it daily through the summertime especially. However, due to hating her on meds all the time, if she does not seem to need it, I try not to give when out of the real pollen season or wet weather, but she does have the dustmite allergy also so ends up on it alot. However we do get many many occassions of tummy problems and feeling sick. Dd is a bit of a mystery with all her allergy problems but I will pay more attention to when it happens now. thanks sorrymeagain

JustinBsMum Thu 12-Sep-13 17:34:44

I take a cetirizine hydrochloride tab once in a while for allergy. I didn't think there was any side effects but did wonder if it made me sleep more soundly if I took it at night. But taking it for 4 mths continuously maybe there are symptoms, can he take one, say every 3 days, and gradually ease off them instead of doing it in one go.

sorrymeagain Tue 17-Sep-13 09:39:32

Thanks for replies. He is suffering from real anxiety problems too right now. Frightened of dark, complete melt down at going to school to the point of nearly being sick. It is so unlike him. Do you think this could all be down to stopping the medication?

chloesmumtoo Tue 17-Sep-13 13:25:06

I don't know. It may just be his age, going through a tough time. Poor thing. To be frightened of the dark is enough on its own let alone worrying over school too. I bet it is all down to him being a bit stressed out/tired and upset atm. I know my ds used to be a bit like that at bed time and once upset they get that lump feeling in their throat and say they feel sick ect which ends up upsetting them more and more. Apparently tummy pain can be bought on by stress too and of course headaches. Was he worrying about going back to school? It is difficult to know with things, as I said my dd always has tummy troubles and feeling sick with her allergies. It is a problem to know whats causing what most of the time. Hope your ds is back to his normal self soon. Have a good chat with him later and try to eliminate any worries/stresses poor sole. Getting back into school routine after the hols doesn't help does it

valiumredhead Tue 17-Sep-13 15:45:38

Perhaps cut down slowly ,a week on then, then half then a quarter then nothing?

I've heard about this before.

valiumredhead Tue 17-Sep-13 15:49:37

Both ds and I take it and we both have lots of side effects incidently.

chloesmumtoo Tue 17-Sep-13 16:11:25

Do you valiumredhead? Thats interesting. Dd has been off Cetirizine a lot this past week. Did cramp up and has had poorly tum for a couple days but with everything else (allergy wise) and a new dianosis of possibly suffering oral allergy syndrome. I have been more so blaming the apples she has been eating daily (which are one of the limited fruits we thought she could eat!). What side effects do you both experience?

valiumredhead Tue 17-Sep-13 16:14:45

Weird stomach feeling, like nausea. Very spacey even though it's meant to be non drowsy. I try not to take then unless I have to. Ds is the same and his temper is appalling when taking them as he fights the tiredness/spacey feeling whereas I just curl up on the sofa and snooze

My ds takes it (but never more often than 10 days) and has never lamented any side effects. But I will monitor him more closely after having read this.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now